Hydrochlorothiazide: Acute Myopia and Secondary Angle-Closure Glaucoma Label Change
Detailed View: Safety Labeling Changes Approved By FDA Center for Drug Evaluation and Research (CDER) – March 2011
Acute Myopia and Secondary Angle-Closure Glaucoma
- Hydrochlorothiazide, a sulfonamide, can cause an idiosyncratic reaction, resulting in acute transient myopia and acute angle-closure glaucoma. Symptoms include acute onset of decreased visual acuity or ocular pain and typically occur within hours to weeks of drug initiation. Untreated acute angle-closure glaucoma can lead to permanent vision loss. The primary treatment is to discontinue hydrochlorothiazide as rapidly as possible. Prompt medical or surgical treatments may need to be considered if the intraocular pressure remains uncontrolled. Risk factors for developing acute angle-closure glaucoma may include a history of sulfonamide or penicillin allergy.